Transient lactic acidosis and hyperalaninaemia associated with neonatal hyperinsulinaemic hypoglycaemia: the effects of dichloroacetate (DCA)

Eur J Pediatr. 1983 Dec;141(2):114-7. doi: 10.1007/BF00496802.

Abstract

Soon after birth a 36-week-gestational age, appropriate for dates, newborn infant developed hyperinsulinaemic hypoglycaemia which responded to diazoxide and glucose infusion. While normoglycaemic, he became increasingly ill with high lactate, pyruvate, and alanine levels. Provocation tests suggested a defect in lactate handling. Dichloroacetate (DCA) was given and resulted in the prompt normalisation of his metabolic profile with no recurrence after discontinuation of the drug. A second episode of hyperinsulinaemic hypoglycaemia followed and this was controlled satisfactorily by short term diazoxide treatment. Diazoxide treatment could be stopped at the age of 1 month. Although at the age of 1.5 years the infant is retarded developmentally, there has been no recurrence of lactic acidosis nor hyperinsulinaemic hypoglycaemia. The association of lactic acidosis and hyperinsulinism, and the use of DCA in this circumstance have not been reported previously.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Acetates / therapeutic use*
  • Acidosis / drug therapy*
  • Alanine / blood*
  • Diazoxide / therapeutic use
  • Dichloroacetic Acid / therapeutic use*
  • Humans
  • Hypoglycemia / drug therapy*
  • Infant
  • Infant, Newborn
  • Lactates*
  • Male

Substances

  • Acetates
  • Lactates
  • Dichloroacetic Acid
  • Diazoxide
  • Alanine